TITLE

Infinitesimals and the continuum

AUTHOR(S)
Bell, John L.
PUB. DATE
March 1995
SOURCE
Mathematical Intelligencer;Spring95, Vol. 17 Issue 2, p55
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Focuses on infinitesimals and the continuum. Insights from Charles Sanders Pierce; Significance of synthetic differential geometry; Definition of infinitesimals and continua.
ACCESSION #
9508012236

 

Related Articles

  • Disjoint Paths in the Plane. Liebling, TH. M.; Margot, F.; Muller, D.; Prodon, A.; Stauffer, L. // ORSA Journal on Computing;Winter95, Vol. 7 Issue 1, p84 

    Given n pairs of points in the Euclidean plane, we address the problem of finding paths of minimum length linking the pairs that can be made disjoint by infinitesimal deformations. We present and compare several fast heuristics and their implementation.

  • On the blocks of the infinitesimal Schur algebras. Cox, Anton // Quarterly Journal of Mathematics;Mar2000, Vol. 51 Issue 1, p39 

    Examines the blocks of the infinitesimal Schur algebras. Representation of Schur algebra; Construction of a monoid scheme; Definition of a quantum version of the algebras.

  • Peirce's First-Order Logic of 1885. Byrnes, John // Transactions of the Charles S. Peirce Society;Fall1998, Vol. 34 Issue 4, p949 

    Analyzes a formal system which captures the calculus presented by Peirce in his book 'On the Algebra of Logic: A Contribution to the Philosophy of Notation.' Aims of Peirce to develop an algebra adequate to the treatment of all problems of deductive logic; Use of a version of natural deduction...

  • A Resolution Calculus for Shortening Proofs. Peltier, Nicolas // Logic Journal of the IGPL;May2005, Vol. 13 Issue 3, p307 

    We propose an extended resolution calculus called δm-resolution, aiming at reducing the length of the proofs without increasing too much the branching factor of the procedure. The soundness and refutational completeness of the new calculus is proven. We provide numerous examples showing the...

  • Derivatives of the identity and generalizations of Milnor's invariants. Munson, Brian A. // Journal of Topology;Apr2011, Vol. 4 Issue 2, p383 

    We synthesize work of Koschorke on link maps and work of Johnson on the derivatives of the identity functor in homotopy theory. The result can be viewed in two ways: (1) as a generalization of Koschorke's ‘higher Hopf invariants’, which themselves can be viewed as a generalization...

  • Language and Logical Pluralism: Some Aspects of a Wittgensteinian Perspective on the Nature of Logic. Gómez, Susana // Logic Journal of the IGPL;Oct2007, Vol. 15 Issue 5/6, p603 

    This essay examines the importance of some aspects of Wittgenstein's post-Tractatus work in the realm of discussions on the nature of logic. The first part considers a relationship between certain conceptions of language and certain positions on the nature of logical laws and logical pluralism....

  • A Variational Proof of Alexandrov�s Convex Cap Theorem. Izmestiev, Ivan // Discrete & Computational Geometry;Dec2008, Vol. 40 Issue 4, p561 

    We give a variational proof of the existence and uniqueness of a convex cap with the given metric on the boundary. The proof uses the concavity of the total scalar curvature functional (also called Hilbert-Einstein functional) on the space of generalized convex caps. As a by-product, we prove...

  • The Intrinsic Diameter of the Surface of a Parallelepiped. Nikonorov, Y.; Nikonorova, Y. // Discrete & Computational Geometry;Dec2008, Vol. 40 Issue 4, p504 

    In the paper we obtain an explicit formula for the intrinsic diameter of the surface of a rectangular parallelepiped in 3-dimensional Euclidean space. As a consequence, we prove that an parallelepiped with relation $1:1:\sqrt{2}$ for its edge lengths has maximal surface area among all...

  • Temporal logic of linearly ordered a-spaces. Murzina, V. // Algebra & Logic;Nov2008, Vol. 47 Issue 6, p405 

    Using the language of temporal logic, we construct a decidable calculus L* a and prove that the calculus is complete w.r.t. the class of all strictly linearly ordered a-frames.

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sign out of this library

Other Topics